Lakatos László (1), Lakatos Gábor (2)
(1) Csolnoky Ferenc Megyei Oktató Kórház, I. Belgyógyászat, Veszprém
(2) Dél-pesti Centrumkórház, OHHI, Klinikai Onkológiai Osztály, Budapest
Treatment with monoclonal antibodies targeting immune checkpoint receptors (CTLA-4, PD-1, PD-1/2) have revolutionized the treatment of cancers over the last decade, leading to durable remissions in advanced diseases. However, as the immune system becomes less suppressed, immune checkpoint inhibitor (ICI) therapies can also induce immune related adverse events (irAEs), autoimmune-like side effects in healthy
tissue across the body. ICI-mediated colitis and diarrhea belong to the most common side effects associated with immunotherapy. The incidence of ICI diarrhea and colitis ranges from 1%-40% depending on the type, dose, and combination of ICI used, type of the cancer, and other risk factors, including intestinal microbiom. Severe colitis less common (1-5%). Diagnosis of ICI colitis should be suspected in patients receiving ICI therapy and developing diarrhea with or without abdominal pain and rectal bleeding. Exclusion of other causes of colitis (eg, infection) and assessing the severity of the disease is important. The diagnosis may be confirmed with laboratory studies, endoscopy and biopsy. Endoscopically and histologically, there is a significant overlap between ICI colitis and inflammatory bowel disease (IBD). Large, deep, multiple ulcers, extensive colitis predict increased risk for severe disease. Imaging studies (abdominal CT) are helpful in detection of complications. Treatment goals include resolution of symptoms, prevention of complications, and continuing or reintroducing ICI. Corticosteroids are recommended for grade 2 or more severe colitis. About 40-60% of the patients do not respond to steroid treatment and need biological therapy (infliximab, or vedolizumab). Holding immunotherapy is necessary for grade 2 and 3 colitis, permanent discontinuation is recommended for grade 4 toxicity.